Bioidentical progesterone = weight gain

by Laura
(Campbell River, B.C.)

I am a 58 year-old woman.

Some background: I have Hashimoto's Thyroidits,diagnosed at age 39 but ill for 20 years prior to diagnosis. Last summer I switched from synthetic thyroid medication to desiccated thyroid medication, as my new GP told me I needed T3 in adddition to T4.

I have always been very slim, even before I started taking thyroid medication.

Two years ago I stopped taking my small nightly dose of Ativan, which I had been using for 12 years. I expected that i would have insomnia for a few months, but it went on for almost two years -- and I mean, INSOMNIA, sleeping one or two hours a night only.

My naturopath tried treating the insomnia with the usual valerian, etc, and tryptophan helped a bt, but it wasn't until she started me on bio-identical progesterone tablets (300 mg) that my sleep really came back.

That was 8 months ago. ALmost immediately I gained 15 pounds, all of it on my back and bust. I cannot wear my bras and shirts. I am bloated all the time. I keep hearing that progesterone will help me lose weight, but I now weigh more than I ever have before.

My compounding pharmacist told me that taking progesterone in a cream form instead of capsules might help with weight, but then I would lose my sleep again. Is this true? I just retired and cannot afford to buy a new wardrobe, so my discomfort is acute.

Comments for Bioidentical progesterone = weight gain

Click here to add your own comments

Apr 29, 2015
Insomnia, weight gain
by: Diane

Hi Laura~
Firstly, Orals are the least effective way to use progesterone.
Absorbability is less than 10%. Creams are far more effective. I used to be on sublinguals which don't have much better absorbability. I slept great though. When i switched to creams, it has not affected my sleep at all. I still fall asleep and stay asleep. It's critical though that you are not dosed too low. Minimum dose is 100-200mg daily. I use 250-300mg daily. If you are dosed too low, you may experience E dominance..weight gain, bloat, irritability...you may still go tthrough some initial E dominance even at a higher dose but will hopefully get over it much faster when dosed correctly.
Keep us posted.
Diane

Apr 29, 2015
Bioidentical progesterone = weight gain
by: RJ

Hello Laura!
Taking a cream form of progesterone is the only way to go. Anything we put in the stomach decreases the potency of the product significantly. Taking pill versus cream will not decrease your sleep, if anything you will be getting more of the progesterone into your system by using transdermally. Your weight gain is the fact you have started progesterone and it likes to excite the estrogen you have. So, if I remember correctly you say you are taking 300mg of oral progesterone, only 10% of that is actual used by the body because of our digestion process. So, that means you are only receiving 30mg of progesterone and that in itself is causing the estrogen in your body to go haywire. You will probably start having all kinds of other symptoms going on also. Your body is not getting enough progesterone and it's the estrogen making you gain weight not the progesterone. The question is how much do you need to reduce the weight and that's the unknown for all of us....it's trial and error. I am 49 and I use anywhere from 400 to 1,000mg a day of Natpro...have for over three years...nonstop. When my irratic cycle finally decides to come I gain weight. I will increase the cream and it comes off. Like right now, the bleed is here and I put on eight pounds, I increased the cream and about five days later I have lost it all plus an additional two. I would strongly recommend you switch to Natpro. Those compounded creams have so many toxic chemicals in them which in turn converts to estrogen in our bodies. The other thing you can try is taking a half of teaspoon of himalayan salt before bed with some warm water. That may help your insomnia. Also melatonin. My husband has been dealing with bouts of wakefulness during the night and has been sleeping through when I started the melatonin. Check out earthclinic.com they have tons of remedies. God Bless! RJ

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...